Winter Storm, Buchanan
- When
- January 5, 11:00 AM EST to January 7, 1:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- Public
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
A slew of wintry precipitation ventured into southwest Virginia beginning on January 5th as a result of a strengthening low pressure system. The event began as snow during the late morning hours of the 5th, but as warmer air aloft filtered into the southern coalfields, a changeover to freezing rain and rain took place.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A slew of wintry precipitation ventured into southwest Virginia beginning on January 5th as a result of a strengthening low pressure system. The event began as snow during the late morning hours of the 5th, but as warmer air aloft filtered into the southern coalfields, a changeover to freezing rain and rain took place. During which time, ice accretion led to multiple down trees and power lines in Buchanan and Dickenson Counties. In addition, over an inch of rain was observed in spots that rose well above freezing during this brief time period. Colder air eventually took claim over the area once more, allowing the end of the event to finish up as snow throughout the day on the 6th. Local cooperative observers in the area reported between 4 to 8 inches of snow had fallen over southwest Virginia during the storm. Snow showers quickly came to an end shortly after midnight on January 7th as the culprit low pressure system vacated the region and high pressure arrived in its place.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 5, 7:28 AM EST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
728 AM EST Sun Jan 5 2025
.SYNOPSIS...
A significant storm brings a mix of precipitation to the region
today into Monday, which will cause notable impacts to travel
and power infrastructure.
&&
.NEAR TERM /UNTIL 9 AM THIS MORNING/...
As of 725 AM Sunday...
Have allowed the Cold Weather Advisory for the higher elevations
of the northern West Virginia mountains to expire as readings
are rising.
As of 300 AM Sunday...
Key Points:
* A High Impact Winter Storm aims for the area today, with
quick deteriorating conditions today due to a combination of
snow and ice.
* Travel will become difficult to impossible throughout the
duration of storm.
* Significant impacts to power infrastructure may be possible
across the Tri-State area with freezing rain.
The main headline is this winter storm forecast to affect the
area this afternoon into Monday afternoon bringing a wintry mix
of significant accumulations of ice and snow to the region.
Icy roadways and walkways can become very hazardous in the way
of traveling by the late afternoon and into the evening,
therefore keep a good eye out and do not travel unless you have
to.
Here is the synoptic situation. Regions of freezing
precipitation associated with this weather pattern will occur
north of the surface location of the 0C isotherm in a narrow
band orientated approximately parallel to the warm front. A low
level jet is responsible for supplying warm moist air above the
freezing surface layer which melts frozen precipitation falling
into it from above. This will equate to an abundance of
freezing rain with ice accumulations along that narrow band
moving in from the south and traveling north leaving behind ice
accumulations that are expected to cause great impacts to the
area, especially the Tri-state and Capital areas which are
forecast to receive up to an half an inch or more in localized
spots.
An upper level long wave trough is centered over southwestern
United States and there is evidence of a lead shortwave trough
ejecting out from the plains which will ride directly behind the
parent low pressure system providing the first round of wintry
precipitation. Multiple rounds of enhanced vertical motion and
precipitation will then follow with the second disturbance
adding to snow accumulations and not so much in the way of any
freezing rain for later in the morning on Monday.
The climatology frequency of this type of event for freezing
rain is only 3 on average per year according to data from 1948
to 2000, so this would be our first major icing event but this
is not just your run of the mill event. This Miller type B
pattern is what usually causes this band of snow and wintry
precipitation coming from the mid Ohio Valley with a defined low
moving into the Appalachian Mountains from the west bringing
rain sleet and snow which usually produces the most snow and can
impact a wider area with different types of precipitation,
therefore this is a serious winter event with a lot of
potential.
With plenty cold air in place thanks to cold air advection
over the last day will provide snow at first for the ptype then
a band of sleet followed by freezing rain will push in from
south to north starting around this afternoon. The snow will
transition to freezing rain as a warm nose advects in from the
south and dumps ice accumulations starting in the afternoon
across the southern coal fields and southwestern VA. By Monday
morning we will get ice accumulations for the entire area and
the highest rates of snowfall, but then get sort of dry slot or
better put, a lull, with lower amounts of precipitation
expected as the main low pulls off toward the east and another
weaker low enters the area from the west.
There is low confidence in ice totals and placement of
highest amounts but they seemed to have leveled out recently
rather than flip flopping back and forth from low to higher
amounts, so now it is safer to say that the areas of concern
are in fact the Tri-state and near the Charleston metro, but
ice is expected to accumulate area-wide, so hazardous travel
will be something to watch out for everywhere. Models have
gotten a good grasp on the timing and ice totals as well as the
snow totals for this period. For more information and totals
check out weather.gov/rlx/winter.
&&
.SHORT TERM /9 AM THIS MORNING THROUGH TUESDAY NIGHT/...
As of 345 AM Sunday...
Key Points:
* Ongoing winter storm will dash off the eastern seaboard on
Monday, with showers gradually coming to an end.
* Colder air infiltrating the area will return all
precipitation back to snow to round out this event.
* Additional snow accumulations of 1 to 3 inches will be
possible on Monday areawide.
* Travel conditions remain susceptible Monday and Tuesday, even
after the storm is over due to below freezing temperatures.
The short term period opens up in the midst of a high impact
winter storm cruising across the country. The upper level trough
at the helm of this of this event will be positioned over the
Ohio Valley on Monday morning, with the center of circulation of
the surface low pressure system encroaching into the
southwestern coalfields. While temperatures along the Ohio
Valley and the higher elevations of the Appalachian Mountains
will be below freezing at this time, a tight gradient of temps
in the 30-40 degree range will be present from southwestern
Virginia and up along the I-79 corridor. This narrow area will
be denoted by precipitation falling as rain, while nearby
outskirts of the Kanawha Valley and the WV foothills be placed
in a freezing rain regime, continuing to churn up hazardous ice
accretion that will stain the major highways in the forecast
area.
Guidance on Monday morning has shifted the demarcation line of
snow to freezing rain/wintry mix further north than previous
forecast cycles, signaling the warm wedge winning out during
this time frame. This will contribute to significant, on the
verge of historic, ice accumulations from the Tri-State area
into the northeast WV mountains. Continue to monitor road
conditions as this will cause substantial concerns for the
Monday morning commute. If the forecast pans out, ice
accumulations of a quarter to half an inch will permeate over a
vast majority of the forecast area. Not only would this spell
hazardous travel concerns, but also critical impacts to
infrastructure across the Central Appalachians.
Fast forwarding to Monday afternoon, the surface low is progged
to shift eastward, with the northern, and colder, edge of the
system gliding into the Ohio River Valley. This intrusion of
colder air will transform all precipitation back to snow
throughout the course of the afternoon and will yield an
additional 1 to 3 inches of snowfall across the forecast area.
Snow showers will gradually become upslope driven late Monday
evening as the system continues to migrate off the eastern
seaboard. Winter Storm Warnings will come to an end for the
lower elevations Monday night in tandem with the conclusion of
shower chances, while remaining in place into early Tuesday
morning for our mountain and foothill zones to account for
lingering light accumulations. Tamer weather settles in after
daybreak on Tuesday, leaving behind only slight chances of snow
for the higher terrain.
Colder temperatures rule the roost in the wake of the storm,
with most locations in the forecast area remaining below
freezing over the next several days. Road conditions may remain
slick during this time with lingering moisture glazed on
surfaces. Outstanding power outages may also transpire in
response to freezing rain, which increases concern for bitter
cold temperatures heading into midweek.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 AM Sunday...
Longwave troughing across the eastern half of the country will
continue to promote a stream of northwesterly flow throughout
the week, yielding very cold temperatures and lake-enhanced
upslope snow showers for the higher terrain. Morning lows each
day in the forecast period will bottom out in the single
digits/low teens and remaining below freezing during peak
heating hours for the vast majority of the area. Overall dry
weather comes to an end under the guise of another signal for a
strengthening southern stream disturbance late in the work week
into the start of the weekend.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
As of 630 AM Sunday...
VFR conditions rule through the morning then a system brings
wintry precipitation to the entire area starting from the
southwest at around the early afternoon. CIGs and VIS will
start to drop at all the western sites at around mid to late
afternoon, then subsequently the eastern sites will follow by
the evening time frame. Restrictions will then go down to LIFR
or worse with the worst restrictions by late tonight into early
morning Monday. Freezing rain will be a factor at our southern
sites starting tonight, then the northern sites will follow by
late tonight through the morning, which will cause very
hazardous conditions on the surfaces (runways) if left
untreated.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium to high.
ALTERNATE SCENARIOS: With the onset of precipitation
restrictions may vary and become worse than what is in the
TAFs. Timing of low CIGs will likely vary depending on how fast
the system shifts toward the east.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
EST 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H H M L M M M M
HTS CONSISTENCY H H H H H L L L M M M M
BKW CONSISTENCY H H H H H M L L M M M M
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z MONDAY...
Widespread IFR possible with wintry precipitation early Monday
morning through the afternoon.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning from 11 AM this morning to 1 AM EST
Tuesday for WVZ005>008-013>016-018-024>030-033-034.
Winter Storm Warning from noon today to 1 AM EST Tuesday for
WVZ009>011-017-019-020-031-032.
Winter Storm Warning from noon today to 6 AM EST Tuesday for
WVZ039-040-515>526.
OH...Winter Storm Warning from 11 AM this morning to 1 AM EST
Tuesday for OHZ087.
Winter Storm Warning from noon today to 1 AM EST Tuesday for
OHZ066-067-075-076-083>086.
KY...Winter Storm Warning from 11 AM this morning to 1 AM EST
Tuesday for KYZ101>103-105.
VA...Winter Storm Warning from 11 AM this morning to 1 AM EST
Tuesday for VAZ003-004.
&&
SYNOPSIS...MEK/JZ
NEAR TERM...RPY/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZHazardous Weather Outlook National Weather Service Charleston WV 723 AM EST Sun Jan 5 2025 WVZ039-040-515>526-061230- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 723 AM EST Sun Jan 5 2025 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of northeast, northern and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Turning very cold Tuesday into the end of the week, with wind chills as low as minus ten degrees in the higher elevations of the northern West Virginia mountains. A cold weather advisory may be needed. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005>008-013>016-018-024>030-033- 034-061230- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Calhoun-Mingo- Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming- 723 AM EST Sun Jan 5 2025 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST TUESDAY... This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ009>011-017-019-020-031-032-061230- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Wood- Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor- 723 AM EST Sun Jan 5 2025 ...WINTER STORM WARNING REMAINS IN EFFECT FROM NOON TODAY TO 1 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225729, 1225730.